Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV meds and DVT - relationship?
Sep 13, 2004

I am an HIV-positive 48-year old male. In February 2002, I started on Sustiva, Epivir, and Zerit. These meds worked well: no detectable HIV and 600+ CD4 count. I started exhibiting symptoms of peripheral neuropathy, numbness and pain in my feet in late 2003. By March 2004, it got to the point of interfering with daily life. I suspected Zerit was the cause. On March 18 I stopped all meds. An HIV genotype was ordered: the results were a resistance to Sustiva. On April 30, I was put on Kaletra and Combivir. Two weeks into the regime I had headaches and moderate to severe nausea. During the next two weeks I developed a pain in my lower left leg (Im a runner, so I didnt really think much of the pain), bad headaches, loss of appetite, weight loss (10 pounds) and severe nausea. On June 3, I stopped all meds (with my doctors concurrence). On June 4 (after experiencing slight chest pressure and strange breathing pattern), I went to the emergency room and was diagnosed with a severe pulmonary embolism (left pulmonary artery block 100% and right pulmonary artery blocked 75%). Later that day, an ultrasound was run on my left leg and clots were discovered. I was very lucky to have survived. Im on warfarin to handle the blot clots. Is there any relationship to the HIV meds and the DVT I developed? We havent been able to figure out any other cause. Im currently on the following HIV meds: Reyataz, Norvir, Viread, and Epivir, plus I take Tricor to treat my high triglycerides. Thank you.

Response from Dr. Pierone

There have been reports of higher rates of deep venous thrombosis (DVT) in HIV-infected patients. I am not aware of studies showing more instances of pulmonary embolism, but since DVT leads to pulmonary embolism this would be a logical assumption. Our team has clinical experience that also backs up this association since we have seen more patients with blood clots than one would expect in a practice as young as ours. I have not seen an association with HIV medications, but that does not mean one does not exist.



Previous
starting meds or not
Next
High Load; Sustiva OK?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement